CHICAGO, Dec. 19 (UPI) -- Northwestern Memorial Hospital researchers in Chicago say they've discovered some drug-eluting stents can cause serious allergic reactions.
The scientists stress that physicians and their patients should be aware of this potential and know the symptoms.
"This paper provides evidence for the first time that instances of allergic reactions, presumably to the polymer in the stent, can occur," said study co-author Dr. Charles Bennett, an NMH epidemiologist and oncologist. "In some instances, these events have serious consequences- including stent closure and subsequent death."
Investigators from 10 centers around the country reviewed 5,783 reports from April 2003 through December 2004 for hypersensitivity-like reactions associated with drug-eluting stents. From those reports, researchers identified 17 cases of hypersensitivity reactions that were classified as probably or certainly caused by the stent, four of which resulted in death.
Symptoms included difficulty breathing, rash, itching and fever. They also concluded the polymer coating on the stent itself is the most probable cause of hypersensitivity in the majority of cases, rather than the medications the stent is coated with.
The findings are published online and will appear in the Jan. 3 issue of the Journal of the American College of Cardiology.